If you or a loved one are struggling with addiction, an overdose can be one of the scariest things to go through. Prevention is possible, but if you ever are experiencing an overdose, knowing the signs and how to help is imperative. Being able to help an overdose victim may just save their life.
Preventing an Overdose
The best way to prevent overdose is to not use drugs in the first place and this starts with early intervention and education to prevent drug use and its associated risks. By starting the conversation about substance abuse at a young age, we equip children and adolescents with the necessary tools to navigate peer pressure, understand the potential consequences, and make healthier choices. School curricula that include age-appropriate drug education can foster a culture of prevention, helping young individuals build resilience and resistance against the allure of drugs.
Other ways to prevent overdose include:
- Raising public awareness of addiction
- Supporting the healthcare community as they treat patients
- Monitoring community trends to be aware of which drugs are most used
- Knowing the signs of an overdose
- Getting treatment for addiction if you are struggling with substance use
What to do During an Overdose
If you find yourself in a situation where someone is overdosing, there are things to do to help. First, knowing which drug the individual is overdosing on can help immensely. For example, if overdosing on opioids, NARCAN is a nasal spray that can help immensely.
Steps to take in an overdose;
- First, dial 911. Contacting emergency support could save the individual’s life. Even if involved in illegal behavior, getting help is still the right decision.
- Administer the correct prescription to help the overdose if you have it and are aware of the drug they are overdosing on
- Assist with the individual’s breathing
- Stay with the individual until help arrives
Most Common Overdoses
Overdose deaths are tragic events. The CDC reports that over 932,000 people have died from a drug overdose since 1999. The most common drug involved is an opioid. 75% of the 92,000 overdose deaths in 2020 were linked to opioids.
Other drug overdoses include versions of methamphetamines and drugs mixed with opioids.
Fentanyl, a synthetic opioid, has become a significant contributor to overdose deaths in recent years. It is up to 100 times more potent than morphine and can be lethal even in small doses. Fentanyl is often mixed with other drugs, like cocaine or heroin, without the user’s knowledge, increasing the risk of an accidental overdose.
Recognizing the Signs of an Overdose
Being able to identify the signs of an overdose could save a life. Symptoms may vary depending on the substance involved but can include:
- Unresponsiveness or unconsciousness: The person may be unresponsive to stimuli or unable to wake up.
- Shallow or irregular breathing: Breathing may be slow, shallow, or even absent.
- Bluish lips or fingernails: This indicates a lack of oxygen in the bloodstream.
- Pinpoint pupils: This is a common sign of an opioid overdose.
- Seizures or convulsions: These can occur in cases of overdose from stimulants or other substances.
- Chest pain or heart palpitations: These could signal an overdose from stimulants.
- Vomiting: The body may attempt to expel the toxic substance.
Treatment for Overdose
The treatment for an overdose will depend on the substance involved. For opioid overdoses, as mentioned earlier, NARCAN (naloxone) is a life-saving medication that can reverse the effects of an overdose. Other medications and interventions may be used for different substances, and medical professionals will determine the best course of action based on the situation.
After an overdose, it is crucial to seek help for the underlying addiction. Treatment options may include:
- Inpatient rehabilitation: A residential program where patients receive around-the-clock care and support.
- Outpatient rehabilitation: A more flexible option that allows patients to continue living at home while attending therapy and support sessions.
- Medication-assisted treatment (MAT): The use of medications, such as methadone or buprenorphine, to help manage cravings and withdrawal symptoms.
- Counseling and therapy: Cognitive-behavioral therapy (CBT), motivational interviewing, and other evidence-based approaches can help individuals understand and change their substance use patterns.
- Support groups: Twelve-step programs like Alcoholics Anonymous (AA) or Narcotics Anonymous (NA) provide a community of individuals who are also in recovery.
Harm Reduction Strategies
In addition to prevention and treatment, harm reduction strategies can help reduce the risk of overdose and other negative consequences associated with drug use. These may include:
- Safe injection sites: Supervised facilities where people can use drugs under the watchful eye of trained staff who can intervene in case of an overdose.
- Needle exchange programs: These provide clean needles and syringes to reduce the risk of infection and disease transmission.
- Overdose education and naloxone distribution: Programs that teach people how to recognize and respond to an overdose and provide access to naloxone.
- Fentanyl testing strips: These can help users detect the presence of fentanyl in their drugs, potentially preventing a fatal overdose.
The key to addressing the overdose crisis is a multifaceted approach that includes prevention, education, treatment, and harm reduction. By working together, communities can help save lives and support individuals struggling with addiction on their path to recovery.
Between 2010 and 2018, opioid-related overdose deaths in Georgia steadily increased. In 2018, Georgia saw 1,043 opioid-related overdose deaths, which accounted for about 68% of all drug overdose deaths in the state that year. Among these opioid-related deaths, fentanyl and other synthetic opioids played a significant role. From 2017 to 2018, fentanyl-related overdose deaths increased by 29% in Georgia.
The Georgia Department of Public Health has been monitoring and addressing the opioid crisis in the state.
Some measures taken by the state include:
- Prescription Drug Monitoring Program (PDMP): Georgia implemented a PDMP to track prescriptions for controlled substances and reduce prescription drug abuse.
- Naloxone distribution: The state has expanded access to naloxone (Narcan), an opioid overdose reversal drug, to help save lives in the event of an overdose.
- Opioid prevention and treatment programs: Georgia has been working to provide resources and support for individuals and families affected by opioid addiction, including prevention education, treatment programs, and recovery support services.
- Opioid Task Force: The Georgia Department of Public Health, in collaboration with other state agencies and organizations, has established an Opioid Task Force to address the opioid crisis through policy, prevention, and treatment strategies.
While these efforts are making a difference in addressing the opioid crisis in Georgia, it’s essential to stay informed about the current situation and continue to support initiatives to prevent and treat opioid addiction in the state. For the most up-to-date statistics on fentanyl addiction in Georgia, consult the Georgia Department of Public Health or other reliable sources, such as the Centers for Disease Control and Prevention (CDC).
If you or a loved one are struggling with substance addiction, Emerge Healing Center is here to help. Our caring and experienced staff are here to answer any questions you may have about the treatment process, as well as help you to decide on the right treatment path for your individual needs. Contact us today to learn more, and let us help arm you with all of the tools you need to be successful in recovery.
More Drug Overdose Resources
If you’d like to learn more about drog overdoses, then read some of our informative articles on the topic below. We dive into every aspect of overdosing on drugs so that we can answer any questions you may have.